Kansas, 2016Damaging Wind in Kansas, December 25, 2016
December 25, 2016 · NWS TOP · 1 event in 1 county or zone
A line of thunderstorms developed across portions of western Kansas a quickly pushed eastward throughout the afternoon. A few strong wind reports upwards of 60 mph were reported across the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed across portions of western Kansas a quickly pushed eastward throughout the afternoon. A few strong wind reports upwards of 60 mph were reported across the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 25, 11:48 AM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Dec 25, 11:48 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1148 AM CST Sun Dec 25 2016
...Update to aviation forecast discussion...
.SHORT TERM...(Today and tonight)
Issued at 331 AM CST Sun Dec 25 2016
A very dynamic system is beginning to take shape as 09Z water vapor
imagery shows the base of an upper trough beginning to lift out from
the four corners region with a negative tilt. In response, a surface
low continues to deepen over the central high plains in the lee of
the Rockies. The falling low pressure is causing strong low level
warm air advection into the central plains with surface OBs showing
moisture surging north through TX and OK with the warm front across
northern OK.
The forecast for today and tonight is for the most part unchanged
from previous thinking. While the warm front remains to the south of
the forecast area, patchy dense fog should linger as moisture
advects into the relatively cooler airmass. Although think
visibilities may now be as bad as they are going to get since
boundary layer mixing is expected to increase through the morning
with a strengthening low level jet moving into the area. Elevated
showers and storms are still expected to develop this morning as
models continue to show good isentropic upglide to go along with the
moisture advection. Convection allowing models have been consistent
in developing widely scattered precip by 12Z. As the storm system
lifts to the northwest of the forecast area, a narrow line of
showers and thunderstorms are expected to develop on a dryline and
sweep east through the forecast area. Models prog lapse rates to
actually shallow up ahead of the dryline, and with the expansive
stratus already coving the warm sector, destabilization from daytime
heating looks unlikely. Because of this instability is progged to
only be around 500 J/kg. Deep layer shear is expected to be quite
robust with 0-6km shear up to 75KT. With the limited instability, am
wondering whether any updraft would be able to maintain itself long
enough to pose much of a severe weather threat. Nevertheless the
magnitude of the wind shear and energy within the storm system
raises concern for an isolated damaging wind gust or possible brief
tornado.
With the increasing pressure gradient today, think winds across
north central KS could be sustained at 30 MPH for a few hours.
Therefore will go ahead and issue a wind advisory for basically the
western half of the forecast area. It stronger winds gusts are able
to mix to the surface, the day shift may need to expand the
advisory. But forecast soundings indicated very shallow low level
lapse rates due to the lack of insolation so I don't have enough
confidence in the stronger winds mixing to the surface at this time.
As for the dense fog advisory, there are a few spots with
visibilities of a half mile or less. So will keep the fog advisory
going for now until more sites show improving visibilities. Although
I don't expect widespread dense fog to be a major impact.
Highs today are expected to make it into the lower and middle 60s
just based on warm air advection. Models show any cold air advection
tonight holding off until late, with the bulk of cold air advection
remaining mainly north of KS. So lows tonight should only fall into
the upper 20s and middle 30s.
.LONG TERM...(Monday through Saturday)
Issued at 331 AM CST Sun Dec 25 2016
Much lighter surface winds on Monday as a sfc ridge axis builds
eastward into the area. The modified Pacific airmass cools highs
Monday back to normal values in the 40s under clear skies. Strong
radiational cooling at night cools lows into the upper 20s. Ample
sunshine and some increasing waa by Wednesday warm highs into the
50s Tuesday and Wednesday before both the GFS and ECMWF similarly
bring in a weak cool front late Wednesday. While much of the upper
jet is focused across the northern conus, southern stream ridging
gradually breaks down by the end of the week, bringing in a
shortwave trough on New Years Eve. Currently, the GFS is faster with
a cold front and would favor rain as opposed to the colder solution
from the ECMWF. Have mentioned a slight chance rain and snow mix for
this time in our east central counties.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1142 AM CST Sun Dec 25 2016
Southerly winds will increase to 20 to 28 KTS with gusts to 40 KTS
this afternoon. A line of showers and storms will move through
the Terminals between 20Z to 23Z, this line may produce some wind
gusts of 45 to 50 KTS. Once the line moves through winds will
switch to the southwest and gradually diminish through the evening
hours.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 PM CST this afternoon for KSZ008-009-
020>022-034>038-054.
&&
SHORT TERM...Wolters
LONG TERM...Prieto
AVIATION...Gargan
Hazardous weather outlook, Dec 25, 10:03 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1003 AM CST SUN DEC 25 2016
KSZ008>012-020>024-026-034>040-054>056-058-059-261615-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1003 AM CST SUN DEC 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
STRONG SOUTHERLY WINDS INCREASE LATER THIS MORNING BETWEEN 20 AND
30 MPH SUSTAINED...WITH WIND GUSTS UP TO 40 MPH. A WIND ADVISORY
IS IN EFFECT FOR PORTIONS OF NORTH CENTRAL KANSAS.
A FEW SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AS A LINE OF
STORMS DEVELOPS ACROSS CENTRAL KANSAS AND QUICKLY PUSHES
EASTWARD.
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THE
STRONGEST STORMS. STORMS ARE EXPECTED TO ENTER THE NORTH CENTRAL
AREAS AROUND NOON...ENTERING EAST CENTRAL KANSAS IN THE MID
AFTERNOON TIME PERIOD.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Dec 25, 1:04 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
104 PM CST SUN DEC 25 2016
KSZ008-020-034-251930-
Ottawa-Cloud-Republic-
104 PM CST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...CLOUD AND OTTAWA
COUNTIES UNTIL 130 PM CST...
At 102 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bostwick to 5 miles west of Superior to 6
miles west of Brookville. Movement was northeast at 60 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Concordia, Minneapolis, Belleville, Bennington, Glasco, Scandia,
Delphos, Tescott, Jamestown, Courtland, Norway, Culver, Wells,
Republic, Munden, Aurora and Ada.
A severe thunderstorm watch remains in effect until 500 PM CST for
north central Kansas.
LAT...LON 4000 9753 3896 9750 3896 9793 4000 9793
TIME...MOT...LOC 1902Z 204DEG 69KT 4000 9820 3955 9805 3877 9798
Gargan
Thunderstorm Wind, Republic
- When
- December 25, 1:26 PM CST to 1:27 PM CST
- Where
- Republic County, 1.27 mi ESE of Republic
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.910, -97.800
Trained spotter estimated wind speeds of 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in South Dakota, December 25, 20161 death · $7.6 million · 21 events
- Blizzard and Winter Storm in South Dakota, December 25 to 26, 20161 death · $1.6 million · 21 events
- Tornadoes and Hail in Nebraska, December 25, 2016$24 million · EF1 · 35 events
- Dense Fog in Kentucky, December 25, 20161 death · 2 injured · 1 event
- Winter Weather in Wisconsin, December 25, 20161 death · 1 injured · $10,000 · 1 event
- Blizzard and Ice Storm in North Dakota, December 25 to 26, 2016$2.0 million · 39 events
- Tornado and Damaging Winds in Kansas, December 25, 2016$500,000 · EF0 · 6 events
- Tornadoes and Damaging Winds in Kansas, December 25, 2016$85,000 · EF0 · 22 events
- High Wind in Wyoming, December 25 to 30, 201675 kt wind · 40 events
- Damaging Winds in Kansas, December 25, 2016$34,000 · 83 kt wind · 2 events
- High Wind in South Dakota, December 25 to 26, 201663 kt wind · 24 events
- Dense Fog in Kentucky, December 25, 201622 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672736.